New York, 2019

Damaging Winds in New York, August 22, 2019

August 22, 2019 · NWS OKX · 26 events in 3 counties and zones

A cold front triggered severe thunderstorms across Southeastern New York.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$104,000
Crop damage
None recorded
Events
26

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OKX wrote it up.

A cold front triggered severe thunderstorms across Southeastern New York.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New York, NY wrote its last area forecast discussion before the first event at Aug 22, 7:06 PM EST, 33 minutes earlier.

Area forecast discussion, Aug 22, 7:06 PM EST, 33 minutes before
Area Forecast Discussion
National Weather Service New York NY
806 PM EDT Thu Aug 22 2019

.SYNOPSIS...
A cold front moves through the region tonight. High pressure
then builds to the north Friday through this weekend, and
across the Canadian maritimes early next week. Low pressure may
pass south and east of the local area during the middle of next
week, followed by a slow moving cold front late in the week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Showers and thunderstorms in association with an approaching
cold front are moving through portions of the Lower Hudson
Valley and northeast New Jersey as of 8 pm. These storms may be
strong to possibly severe, especially in New Jersey into
southern portions of New York City, where a Severe Thunderstorm
Warning was issued until 845 pm. Also, some showers and isolated
thunderstorms may develop out ahead of this boundary, so lesser
chances for towards eastern areas, until this main area of
showers moves east with the cold front.

The cold front is expected to pass through overnight. Scattered
showers and thunderstorms are expected to move through, and it
appears that outside of the activity currently NW of the city,
the better coverage will arrive towards midnight as lift is
enhanced by a low level jet moving through the forecast area.
This jet will also provide some wind shear to maintain a chance
of strong wind gusts with some thunderstorms, but the overall
threat of any severe wind gusts is low as CAPE will be
diminishing by this point. Flash flooding would be a low threat
given the forward speed of the storms. Rain chances then
diminish towards daybreak.

Heat index values so far within the advisory have been
primarily below 95, and are expected to remain that way for the
rest of the day. Have therefore cancelled the heat advisory.

A moderate rip current risk remains into this evening along the
ocean beaches.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
Morning showers are possible with an approaching upper level
jet combining with lingering moisture. Although the right
entrance region of this jet will be approaching us through the
day, the drying and stable airmass building in behind the cold
front will counteract this, so dry in the afternoon. Mid and
upper level clouds probably linger however, and chances of a
mostly clear sky improve towards the end of the day. Dewpoints
will be in the 50s so it will feel much less humid than it has
been, and high temperatures end up a few degrees below normal.

Further clearing of the sky occurs Friday night with high
pressure building in. Lows dropping into the 50s for the
northern suburbs and Pine Barrens Region.

There is a moderate rip current risk Friday along the ocean
beaches.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Latest NWP model suite showing good agreement across North
America into early next week. By Tue, the global models deviate
significantly off the east coast along with timing and amplitude
differences with a trough/cutoff over south central Canada and
into the Plains.

A dry, cooler and less humid airmass prevails over the weekend
with highs generally in the 70s, which is below normal for this
time of year. As deep layered ridging builds from the west, a
weak cutoff low develops over the Northeast. Not expecting any
showers as a result of this with the lack of a cold pool aloft.
However, as the associated sfc high builds to the north across
SE Canada and increasing easterly flow will develop. This
pattern is indicative of stratus development and possibly some
light rain or drizzle Sun/Sun night. This feature lifts north
and east on Mon, as another low off the Carolina approaches.
The energy associated with this low is currently in the Bahamas
and needs to be watched over the next several days for tropical
development. Although both the GFS and EC track it well south
and east of the local area mid next week, while the CMC shears
it apart off the coast of Florida.

Meanwhile, an upper level trough over the Plains gradually
traverses east through Thu but as mentioned above there are
timing and amplitude differences with this so the timing of the
associated frontal system is uncertain. Temps will increase back
to normal levels Wed and Thu with higher humidity levels as well
due to a southerly flow.

&&

.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
A cold front will move through late overnight into early Friday
morning.

Mainly VFR, with a chance of showers and thunderstorms through
06Z, moving east northeastward through the terminals. Brief MVFR
conditions  are possible with the storms.

Winds are variable and generally light, less than 10 kt. Winds
will become NW to N as the front moves into the terminals, and
increase to around 10 kt. N to NW winds continue through
Friday.

  NY Metro Enhanced Aviation Weather Support...

Detailed information, including hourly TAF wind component forecasts,
can be found at: http:/www.weather.gov/zny/n90

KJFK TAF Comments: Brief MVFR, possibly IFR, conditions are
possible with thunderstorms 01Z to 03Z. Heavy rainfall and wind
gusts to 35 kt are possible.
No amendments are expected Friday.

KLGA TAF Comments: Brief MVFR, possibly IFR, conditions are
possible with thunderstorms 01Z to 03Z. Heavy rainfall and wind
gusts to 35 kt are possible.
No amendments are expected Friday.

KEWR TAF Comments: Brief MVFR, possibly IFR, conditions are
possible with thunderstorms 01Z to 03Z. Heavy rainfall and wind
gusts to 35 kt are possible.
No amendments are expected Friday.

KTEB TAF Comments: Brief MVFR, possibly IFR, conditions are
possible with thunderstorms 01Z to 03Z. Heavy rainfall and wind
gusts to 35 kt are possible.
No amendments are expected Friday.

KHPN TAF Comments: Brief MVFR, possibly IFR, conditions are
possible with thunderstorms 01Z to 03Z. Heavy rainfall and wind
gusts to 35 kt are possible.
No amendments are expected Friday.

KISP TAF Comments: Brief MVFR conditions are possible with
thunderstorms 02Z to 06Z. No amendments are expected Friday.

.OUTLOOK FOR 00Z SATURDAY THROUGH TUESDAY...
.Friday night-Saturday night...VFR.
.Sunday...VFR. A slight chance of light rain in the afternoon.
.Monday-Tuesday...VFR. MVFR possible with a chance of light rain
late Monday night and Tuesday. Along coast, NE flow 10-15 kt
with gusts 20 to 25 kt at times Sunday and Monday.

&&

.MARINE...
A SW flow of 10-15kt shifts offshore overnight as a cold front
passes through. Seas expected to remain below 5 ft, and gusts below
25 kt through the night. An offshore flow of around 10 kt or less
then maintains sub-advisory conditions on all waters Friday and
Friday night.

SCA conditions are expected to develop on the ocean Sun with
wind gusts possibly continuing into Mon due to a strengthening
easterly flow. Seas will likely remain elevated beyond Mon and
possibly continue through Thu with a potential area of low pres
off the Carolina coast track S and E of the waters during the
middle of next week.

&&

.HYDROLOGY...
Scattered storms with locally heavy downpours will pose a risk
for mainly minor urban and poor drainage flooding this afternoon
and tonight. No hydrologic impacts then expected Friday into
next week.

&&

.EQUIPMENT...
NYC NOAA Weather Radio Station KWO35 (162.55 MHz) remains off
the air.

&&

.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
NJ...None.
MARINE...None.

&&

SYNOPSIS...JC/24
NEAR TERM...JC
SHORT TERM...JC
LONG TERM...24
AVIATION...19
MARINE...JC/24
HYDROLOGY...JC/24
EQUIPMENT...
Hazardous weather outlook, Aug 22, 2:22 AM EST, 17 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
322 AM EDT Thu Aug 22 2019

CTZ005>012-NJZ002-004-103-NYZ067>071-078>081-230900-
Northern Fairfield-Northern New Haven-Northern Middlesex-
Northern New London-Southern Fairfield-Southern New Haven-
Southern Middlesex-Southern New London-Western Passaic-
Eastern Passaic-Western Bergen-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-Northwestern Suffolk-
Northeastern Suffolk-Southwestern Suffolk-Southeastern Suffolk-
322 AM EDT Thu Aug 22 2019

This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.

.DAY ONE...Today and tonight.

The Storm Prediction Center has placed the area in a Marginal Risk
for severe weather this afternoon and evening. The primary threat is
damaging winds in the strongest storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

NJZ006-104>108-NYZ072>075-176>179-230900-
Hudson-Eastern Bergen-Western Essex-Eastern Essex-Western Union-
Eastern Union-New York (Manhattan)-Bronx-Richmond (Staten Island)-
Kings (Brooklyn)-Northern Queens-Northern Nassau-Southern Queens-
Southern Nassau-
322 AM EDT Thu Aug 22 2019

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for northeast New Jersey and
southeast New York.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

The Storm Prediction Center has placed the area in a Marginal Risk
for severe weather this afternoon and evening. The primary threat is
damaging winds in the strongest storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

ANZ330-335-338-340-345-350-353-355-230900-
Long Island Sound East of New Haven CT/Port Jefferson NY-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
322 AM EDT Thu Aug 22 2019

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Today and tonight.

The Storm Prediction Center has placed the area in a Marginal Risk
for severe weather this afternoon and evening. The primary threat is
gusty winds in the strongest storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Aug 22, 2:45 PM EST, 4 hours 54 minutes before
Special Weather Statement
National Weather Service New York NY
345 PM EDT Thu Aug 22 2019

CTZ005-006-NJZ002-004-103-104-NYZ067>070-222030-
Northern Fairfield-Northern New Haven-Western Bergen-Western
Passaic-Eastern Bergen-Eastern Passaic-Putnam-Rockland-Northern
Westchester-Orange-
345 PM EDT Thu Aug 22 2019

...A LINE OF SHOWERS WILL AFFECT CENTRAL FAIRFIELD...WEST CENTRAL NEW
HAVEN...PASSAIC...NORTHERN BERGEN...WESTCHESTER...SOUTHEASTERN
ORANGE...PUTNAM AND ROCKLAND COUNTIES...

At 343 PM EDT, radar indicated showers were located along a line
extending from near Fishkill to near West Point to near Franklin.
Movement was east at 30 mph.

Winds in excess of 30 mph are possible with these showers. In
addition, brief, heavy rain is occurring with these showers.

Locations impacted include...
Danbury, New City, Paramus, West Milford, Ossining, Ridgewood,
Peekskill, Southbury, Monsey, Nanuet, Ramsey, Ringwood, Haverstraw,
Tarrytown and Pompton Lakes.

LAT...LON 4161 7348 4149 7344 4151 7339 4147 7331
      4149 7333 4151 7332 4151 7320 4125 7336
      4121 7350 4093 7406 4102 7443 4105 7445
      4104 7450 4109 7450 4121 7437 4135 7405
      4145 7399 4149 7393 4153 7353 4161 7352
TIME...MOT...LOC 1943Z 281DEG 27KT 4156 7385 4135 7398 4110 7451

JP
Special weather statement, Aug 22, 3:30 PM EST, 4 hours 9 minutes before
Special Weather Statement
National Weather Service New York NY
430 PM EDT Thu Aug 22 2019

CTZ005-009-010-NJZ103-104-NYZ069>071-222115-
Northern Fairfield-Southern Fairfield-Southern New Haven-Western
Bergen-Eastern Bergen-Rockland-Southern Westchester-Northern
Westchester-
430 PM EDT Thu Aug 22 2019

...A LINE OF SHOWERS WILL AFFECT SOUTHERN FAIRFIELD...SOUTH CENTRAL
NEW HAVEN...CENTRAL BERGEN...WESTCHESTER AND ROCKLAND COUNTIES...

At 427 PM EDT, radar indicated showers were located along a line
extending from near Bedford to Upper Nyack to near Ramsey. Movement
was east at 30 mph.

Winds of 30 to 40 mph are possible with these showers.

Additionally, briefly heavy rain and an isolated thunderstorm is
possible.

Locations impacted include...
Yonkers, Bridgeport, Stamford, Norwalk, New Rochelle, White Plains,
Milford, Shelton, Port Chester, Ossining, Ridgewood, New Canaan,
Nanuet, Rye and Tarrytown.

LAT...LON 4112 7398 4130 7367 4125 7288 4124 7290
      4125 7293 4119 7300 4120 7305 4117 7310
      4114 7310 4116 7317 4110 7325 4112 7330
      4110 7333 4105 7338 4098 7364 4088 7374
      4099 7424 4101 7427
TIME...MOT...LOC 2027Z 280DEG 28KT 4125 7367 4111 7391 4103 7414

JP
Special weather statement, Aug 22, 4:29 PM EST, 3 hours 10 minutes before
Special Weather Statement
National Weather Service New York NY
529 PM EDT Thu Aug 22 2019

NYZ078-080-177-222230-
Southwest Suffolk-Northwest Suffolk-Northern Nassau-
529 PM EDT Thu Aug 22 2019

...A LINE OF SHOWERS WILL AFFECT WESTERN SUFFOLK AND NORTHEASTERN
NASSAU COUNTIES...

At 529 PM EDT, radar indicated showers were located along a line
extending from near Darien to near Bayville to Oyster Bay. Movement
was southeast at 20 mph.

Winds in excess of 30 to 40 mph are possible with these showers.

Locations impacted include...
Islip, Brentwood, Commack, Huntington Station, Centereach, Deer Park,
Hauppauge, Ronkonkoma, Huntington, Stony Brook, Port Jefferson,
Northport, Oyster Bay, Dix Hills and Smithtown.

LAT...LON 4089 7362 4092 7360 4093 7352 4096 7349
      4094 7342 4097 7340 4094 7334 4095 7329
      4092 7322 4093 7317 4098 7316 4098 7302
      4081 7310 4070 7319 4070 7320 4069 7322
TIME...MOT...LOC 2129Z 295DEG 17KT 4101 7344 4093 7349 4086 7354
Special weather statement, Aug 22, 6:46 PM EST, 53 minutes before
Special Weather Statement
National Weather Service New York NY
746 PM EDT Thu Aug 22 2019

NJZ002-004-006-103>108-NYZ069-230045-
Hudson-Eastern Union-Eastern Essex-Western Bergen-Western
Passaic-Western Union-Western Essex-Eastern Bergen-Eastern
Passaic-Rockland-
746 PM EDT Thu Aug 22 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HUDSON...PASSAIC...
NORTHERN UNION...BERGEN...ESSEX AND ROCKLAND COUNTIES...

At 745 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Green Pond to near Morris Plains to near
Peapack And Gladstone. Movement was east at 30 mph.

Wind gusts up to 50 mph are possible with these storms.

Locations impacted include...
Newark, Paterson, Passaic, Wayne, Bloomfield, Hackensack, New City,
Orange, Bergenfield, Paramus, West Milford, Ridgewood, Summit,
Lyndhurst and Millburn.

Heavy rainfall is also occurring with these storms, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4068 7445 4076 7436 4077 7436 4079 7437
      4086 7432 4090 7433 4089 7428 4091 7427
      4100 7430 4102 7443 4105 7445 4104 7450
      4109 7450 4115 7425 4114 7423 4123 7395
      4120 7393 4095 7391 4069 7412 4065 7445
TIME...MOT...LOC 2345Z 255DEG 24KT 4102 7449 4083 7454 4069 7468

The radar

The Philadelphia radar (KDIX), 92 km away, was scanning. The volume nearest the first event began at 00:41 UTC.

Open the radar archive at this moment

Event by event

26 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, New York

When
August 22, 7:39 PM EST
Where
New York County, 0.87 mi SW of New York
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
40.720, -74.010

A thunderstorm wind gust of 58 mph was reported at Battery Park.

Thunderstorm Wind, Nassau

When
August 22, 8:10 PM EST
Where
Nassau County, 0.77 mi NE of Wantagh
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
40.678, -73.510

A tree down at Wantagh Avenue and Bunker Avenue.

Thunderstorm Wind, Nassau

When
August 22, 8:13 PM EST
Where
Nassau County, 0.49 mi NE of Wantagh
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
40.675, -73.513

A tree down across Wantagh Parkway.

Thunderstorm Wind, Nassau

When
August 22, 8:13 PM EST
Where
Nassau County, 0.52 mi E of Wantagh
Measured
53 kt (61 mph) measured gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
40.670, -73.510

Large branches reported down.

Thunderstorm Wind, Suffolk

When
August 22, 8:25 PM EST
Where
Suffolk County, 1.12 mi WSW of Amityville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
40.676, -73.421

A tree down on Ketcham Avenue with outdoor furniture damage.

Thunderstorm Wind, Suffolk

When
August 22, 8:27 PM EST
Where
Suffolk County, 0.41 mi NE of Amityville Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
40.704, -73.395

Multiple trees down on Copiague Road.

Thunderstorm Wind, Suffolk

When
August 22, 8:27 PM EST
Where
Suffolk County, 1.99 mi NW of Amityville Arpt
Measured
61 kt (70 mph) estimated gust
Property damage
$30,000
Reported by
Social Media
Coordinates
40.720, -73.427

Partial building collapse onto multiple vehicles on Executive Boulevard.

Thunderstorm Wind, Suffolk

When
August 22, 8:30 PM EST
Where
Suffolk County, 1.26 mi WSW of Amityville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
40.670, -73.420

Tree down with outdoor furniture damage.

Thunderstorm Wind, Suffolk

When
August 22, 8:34 PM EST
Where
Suffolk County, 0.87 mi SE of Babylon
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.690, -73.310

A thunderstorm wind gust of 60 mph was reported.

Thunderstorm Wind, Suffolk

When
August 22, 8:34 PM EST
Where
Suffolk County, 1.25 mi WSW of West Bay Shr
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.710, -73.300

A thunderstorm wind gust of 60 mph was reported.

Thunderstorm Wind, Suffolk

When
August 22, 8:35 PM EST
Where
Suffolk County, 0.46 mi SSW of North Babylon
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
40.724, -73.323

Trees down on Deer Park Avenue.

Thunderstorm Wind, Suffolk

When
August 22, 8:35 PM EST
Where
Suffolk County, 0.52 mi W of Babylon
Measured
61 kt (70 mph) estimated gust
Property damage
$7,000
Reported by
NWS Employee
Coordinates
40.700, -73.330

Numerous trees were reported down around town.

Thunderstorm Wind, Suffolk

When
August 22, 8:37 PM EST
Where
Suffolk County, 0.84 mi ENE of West Bay Shr
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Social Media
Coordinates
40.726, -73.266

Large tree down on power lines on Richland Boulevard.

Thunderstorm Wind, Suffolk

When
August 22, 8:40 PM EST
Where
Suffolk County, 1.57 mi E of Pine Aire
Measured
53 kt (61 mph) estimated gust
Reported by
Public
Coordinates
40.780, -73.250

A thunderstorm wind gust of 61 mph was reported.

Thunderstorm Wind, Suffolk

When
August 22, 8:45 PM EST
Where
Suffolk County, 1.01 mi WNW of Islip Terrace
Measured
61 kt (70 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
40.753, -73.219

Large tree down on Grand Boulevard.

Thunderstorm Wind, Suffolk

When
August 22, 8:47 PM EST
Where
Suffolk County, 0.74 mi NNW of Sayville
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
NWS Employee
Coordinates
40.740, -73.085

Large oak tree snapped at the intersection of Depot Street and Railroad Avenue.

Thunderstorm Wind, Suffolk

When
August 22, 8:47 PM EST
Where
Suffolk County, 1.48 mi SSE of Bohemia
Measured
52 kt (60 mph) measured gust
Reported by
NWS Employee
Coordinates
40.750, -73.090

A thunderstorm wind gust of 60 mph was reported.

Thunderstorm Wind, Suffolk

When
August 22, 8:49 PM EST
Where
Suffolk County, 0.66 mi W of Bohemia
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
NWS Employee
Coordinates
40.771, -73.112

Multiple trees down on Walnut Avenue.

Thunderstorm Wind, Suffolk

When
August 22, 8:50 PM EST
Where
Suffolk County, 1.05 mi W of (Isp)mc Arthur Fld I
Measured
61 kt (70 mph) estimated gust
Property damage
$7,000
Reported by
Social Media
Coordinates
40.800, -73.120

Mulitple trees and wires down across Ronkonkoma with several roads blocked.

Thunderstorm Wind, Suffolk

When
August 22, 8:53 PM EST
Where
Suffolk County, 0.87 mi SE of Lake Ronkonkoma
Measured
61 kt (70 mph) estimated gust
Property damage
$7,000
Reported by
Public
Coordinates
40.820, -73.110

Three inch tree limbs down, and power poles snapped with report via mping.

Thunderstorm Wind, Suffolk

When
August 22, 8:53 PM EST
Where
Suffolk County, 0.61 mi NNW of Nesconset
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
40.838, -73.135

A Large tree branch down on Gibbs Pond Road near Steuben Boulevard.

Thunderstorm Wind, Suffolk

When
August 22, 9:00 PM EST
Where
Suffolk County, 0.6 mi S of Lake Ronkonkoma
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
40.821, -73.118

Large tree limbs ripped off tree near Michael Murphy Park.

Thunderstorm Wind, Suffolk

When
August 22, 9:05 PM EST
Where
Suffolk County, 1.85 mi NW of Yaphank
Measured
52 kt (60 mph) estimated gust
Property damage
$3,000
Reported by
Social Media
Coordinates
40.846, -72.928

Trees and wires reported down on Raimond Street.

Thunderstorm Wind, Suffolk

When
August 22, 9:05 PM EST
Where
Suffolk County, 2.02 mi WNW of Yaphank to 0.43 mi NNW of Yaphank
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Social Media
Coordinates
40.842, -72.935

Trees down on Yaphank Middle Island Road near Main Street and on East Main Street near River Road.

Thunderstorm Wind, Suffolk

When
August 22, 9:12 PM EST
Where
Suffolk County, 1.03 mi ENE of Yaphank
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Social Media
Coordinates
40.836, -72.882

Large tree limbs blocking westbound lane of Moriches Middle Island Road just east of the William Floyd Parkway.

Thunderstorm Wind, Suffolk

When
August 22, 9:55 PM EST
Where
Suffolk County, 0.87 mi NE of Shelter Is
Measured
52 kt (60 mph) estimated gust
Property damage
$7,000
Reported by
Fire Department/Rescue
Coordinates
41.080, -72.340

Trees and wires down throughout island.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2019Every state in 2019This day in weather historyWarnings in New York, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 848856, 848857, 848858, 848859, 848936, 848937, 848938, 848953, 848939, 848940, 848941, 848944, 848942, 848943, 848945, 848946, 848947, 848948, 848949, 848950, 848951, 848952, 848954, 848955, 848956, 848962.